Jump to content
  • Sign Up

Rate this topic

Recommended Posts

So I am wondering if anyone has experienced the symptoms that I have trying to get off of nexium or has managed to get off of this medication or another PPI.

My problem started over 2 years ago when I had horrible acid reflux it burned my tounge to the point where my tounge was red and soft. I'd cough up stomach acid in the middle of the night a lot, my heart would pound like crazy, I'd have heart palpitations.  I just felt awful.
No over the counter medication like zantac or tums etc would help. This was before I went completely gluten free so the gluten intolerance could have been causing the severe acid reflux.

Anyway, I didn't think much of taking nexium until I tried to go off of it cold turkey and the withdrawal started. After I ate I'd get really tired, dizzy, it was hard to concentrate, and then the nausea would come on. This wouldn't end, I'd feel hungry but nauseated and food wouldn't stop the nausea.

So I went back on it again because it's hard to deal with these symptoms and function properly in my life.

Now that I don't have many important things to do right now I decided to try again but take half of a dose, half was okay, then a quarter but these symptoms came back again except with a throbbing migraine, extreme nausea, sleepiness, it felt like someone was sitting on my chest. But I had no rebound acid problem like most people describe when trying to get off of PPIs.

 

I tried adding in DGL licorice, lemon and apple cider as recomended by other people, ginger, cutting back on acidic things or things that would irritate my stomach, but still nothing. So I had to go back to half of a pill again because I couldn't get out of bed or off the couch, within a few hours I was feeling normal aside from being really tired which subsided within a day.

 

It's really frustrating because the more i read up on these medications the more I want to get off of it but I'm physically addicted to it in some way that I haven't read about anywhere else. If I had known how difficult it would be to get off this medication I would have found something else to take instead.

I discussed this with my gastrointestinal doctor who told me outright that stomach acid isn't needed to digest or absorb nutrients. I couldn't believe what she was saying to me as if she was some kind of quack doctor. So I haven't been back to see her, she told me I could take nexium for the rest of my life.

But there are many studies that show that PPIs can make you succeptible to gastrointestinal infections, cause problems with vitamin uptake, weaken your bones etc. It's just not good to go on them for longer then 6 months.

Any advice or stories out there?

Thanks.

Share this post


Link to post
Share on other sites

If you are on Nexium 40mg (most common adult dosage), there are other lesser doses (more commonly used in children) that your doctor can prescribe as a step down if they feel it is appropriate.  It also may be a situation where you are somewhere in between needing something as strong as Nexium and nothing at all, and your doctor may want you to step down to something like zantac.  I have dealt with severe GERD since I was 17, have been on almost every antacid out there at some point, and sometimes my one Nexium 40mg per day isn't enough and I have to take two per day.  This is after diet adjustments and all that.

 

Nexium is one of the few delayed release medicines where it is acceptable to open the capsule because the medicine comes in its own little time-release beads, and they actually sell them in little pouches of those for people who need them that way.  But, it is still best to talk to your doctor if you haven't when you quit a medicine or start tapering it down.  Things like nausea can be symptoms of excess stomach acid, and the "hungry but nauseated" feeling was something I got all the time before I was on the right medication, and it is what will make me need to take the two pills a day instead of one when I get spells like that or I will get acute severe stomach pains. But obviously you have more going on than that, so I would find another doctor, perhaps your primary care physician, and talk to them.  You just have to find a new happy medium, and you may be one of the people like me who just have out of control GERD and not much can change it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...